Alert archive / Illinois / River Flood Warnings in 2017

River Flood Warning 11, NWS Quad Cities, IA

January 18, 2017Whiteside County, Illinois

NWS Quad Cities, IA issued this river flood warning at Jan 18, 2017, 9:50 AM CST for Whiteside County, Illinois. It took effect at Jan 18, 2017, 11:29 AM CST. It was in force for 61 hr.

The area

The outline as issued.

The facts

Issued
Jan 18, 2017, 9:50 AM CST (15:50 UTC)
In effect from
Jan 18, 2017, 11:29 AM CST
Expired
Jan 21, 2017, 12:32 AM CST
In force
61 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
Minor

County Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 63 km from the middle of the area, began a volume at 15:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Rock River at Como (CMOI2).

Action stage
10 ft
Minor stage
12.5 ft
Moderate stage
15.5 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05443500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

856 
WGUS43 KDVN 181550
FLWDVN


BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
950 AM CST WED JAN 18 2017

.Run-off from recent rainfall and ice action will produce flooding on
the Rock River at Como.

River forecasts include past precipitation and forecast rainfall for
the next 48 hours.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded roadway, turn around and find an 
alternate route. Turn around, don't drown.

&&

ILC195-190350-
/O.NEW.KDVN.FL.W.0011.170118T1729Z-170121T0632Z/
/CMOI2.1.IC.170118T1729Z.170119T0600Z.170119T1832Z.NO/
950 AM CST WED JAN 18 2017

...Flood Warning in effect until Thursday...

The National Weather Service in Quad Cities has issued a
* Flood Warning for
  The Rock River at Como.
* Until Thursday.
* At  9:30 AM Wednesday the stage was 9.6 feet...and rising.
* Flood stage is 10.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...Rise above flood stage this morning...and continue 
  rising to 10.8 feet Thursday morning. Fall below flood stage 
  Thursday. Ice action may produce additional river level fluctuations
  from the expected forecast over the next few days.

&&

LAT...LON 4169 9002 4163 8999 4175 8963 4183 8963
      4181 8975                       

$$
3 follow-up statements
746 
WGUS83 KDVN 181614
FLSDVN

FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1014 AM CST WED JAN 18 2017

.Run-off from recent rainfall combined with ice action is producing
flooding on some area tributary rivers.

River forecasts include past precipitation and forecast rainfall for
the next 48 hours.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded roadway, turn around and find an 
alternate route. Turn around, don't drown.

&&

IAC095-190814-
/O.EXT.KDVN.FL.W.0005.000000T0000Z-170126T0600Z/
/MROI4.2.IC.170117T0250Z.170119T1800Z.170124T1800Z.NO/
1014 AM CST WED JAN 18 2017

...Flood Warning now in effect until Tuesday...

The Flood Warning continues for
  The Iowa River at Marengo.
* Until Tuesday.
* At  9:00 AM Wednesday the stage was 15.9 feet...and rising.
* Flood stage is 14.0 feet.
* Moderate flooding is occurring.
* Forecast...Rise to 16.5 feet Thursday. Fall below flood stage 
  Tuesday.
* Impact...At  16.0 feet...Water affects agricultural land along the 
  river. Water is several feet deep in places.

&&

LAT...LON 4182 9230 4176 9197 4175 9183 4182 9183
      4187 9230                       

$$

IAC115-190813-
/O.CON.KDVN.FL.W.0010.000000T0000Z-170125T0600Z/
/CJTI4.1.ER.170118T1641Z.170120T1800Z.170123T1800Z.NO/
1014 AM CST WED JAN 18 2017

...Flood Warning remains in effect until Monday...

The Flood Warning continues for
  The Iowa River at Columbus Jct.
* Until Monday.
* At  9:00 AM Wednesday the stage was 18.9 feet...and rising.
* Flood stage is 19.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...Rise above flood stage today...and continue 
  rising to 20.0 feet Friday. Fall below flood stage Monday.
  Ice action may produce additional river level fluctuations
  from the expected forecast over the next few days.

&&

LAT...LON 4127 9138 4122 9130 4125 9127 4136 9138
      4133 9142                       

$$

IAC103-183-190813-
/O.EXT.KDVN.FL.W.0006.000000T0000Z-170120T0439Z/
/KALI4.1.ER.170117T1022Z.170118T0815Z.170118T1639Z.NO/
1014 AM CST WED JAN 18 2017

...Flood Warning now in effect until this morning...

The Flood Warning continues for
  The English River at Kalona.
* Until this morning.
* At  9:00 AM Wednesday the stage was 14.4 feet...and falling.
* Flood stage is 14.0 feet.
* Minor flooding is occurring.
* Forecast...Fall below flood stage this morning.

&&

LAT...LON 4151 9194 4148 9194 4144 9173 4146 9152
      4152 9153                       

$$

ILC195-190813-
/O.EXT.KDVN.FL.W.0011.170118T1729Z-170121T0632Z/
/CMOI2.1.IC.170118T1729Z.170119T0600Z.170119T1832Z.NO/
1014 AM CST WED JAN 18 2017

...Flood Warning now in effect until Thursday...

The Flood Warning continues for
  The Rock River at Como.
* Until Thursday.
* At  9:30 AM Wednesday the stage was 9.6 feet...and rising.
* Flood stage is 10.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...Rise above flood stage this morning...and continue 
  rising to 10.8 feet Thursday morning. Fall below flood stage 
  Thursday. Ice action may produce additional river level 
  fluctuations from the expected forecast over the next few days.

&&

LAT...LON 4169 9002 4163 8999 4175 8963 4183 8963
      4181 8975                       

$$

ILC073-161-195-190813-
/O.EXT.KDVN.FL.W.0004.000000T0000Z-000000T0000Z/
/JOSI2.2.IC.170111T1130Z.170119T1800Z.000000T0000Z.NO/
1014 AM CST WED JAN 18 2017

...Flood Warning now in effect until further notice...

The Flood Warning continues for
  The Rock River near Joslin.
* Until further notice.
* At  8:45 AM Wednesday the stage was 14.3 feet...and rising.
* Flood stage is 12.0 feet.
* Moderate flooding is occurring and is forecast to continue.
* Forecast...Rise to 15.9 feet Thursday...then begin falling.
  Ice action may produce additional river level fluctuations
  from the expected forecast over the next few days. 
* Impact...At  16.0 feet...Water affects much of Barstow Road between
  Barstow and Osborn. Water also affects homes in Osborn.

&&

LAT...LON 4152 9032 4148 9027 4163 8999 4169 9002


$$

ILC073-161-190813-
/O.EXT.KDVN.FL.W.0008.000000T0000Z-000000T0000Z/
/MLII2.2.IC.000000T0000Z.170119T1800Z.000000T0000Z.NO/
1014 AM CST WED JAN 18 2017

...Flood Warning now in effect until further notice...

The Flood Warning continues for
  The Rock River at Moline.
* Until further notice.
* At  9:30 AM Wednesday the stage was 13.0 feet...and rising.
* Flood stage is 12.0 feet.
* Minor flooding is occurring and Moderate flooding is forecast.
* Forecast...Rise to 13.9 feet Thursday...then begin falling.
* There is still some uncertainty in routed water flow toward
  Moline from the Green River, and there is some concern that
  this location may rise above the Major flood stage. Also,
  ice movement in the river may cause rapid fluctuations in 
  the stage at this location.
* Impact...At  14.0 feet...Major Flood Stage. Water affects South 
  Shore Drive and North Shore Drive in Moline west of the 27th 
  Street bridge. Water limits access to homes on South Shore Drive 
  east of the I-74 bridge. Water also affects portions of 60th 
  Street south of John Deere Road.

&&

LAT...LON 4148 9061 4145 9064 4144 9043 4148 9027
      4152 9032                       

$$

12
605 
WGUS83 KDVN 182213
FLSDVN


FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
413 PM CST WED JAN 18 2017

.Updated information for the Rock River at Como. 

River forecasts include past precipitation and forecast rainfall for
the next 48 hours.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded roadway, turn around and find an 
alternate route. Turn around, don't drown.

&&

ILC195-191413-
/O.EXT.KDVN.FL.W.0011.000000T0000Z-170121T0600Z/
/CMOI2.1.IC.170119T0244Z.170119T0600Z.170119T1800Z.NO/
413 PM CST WED JAN 18 2017

...Flood Warning now in effect until Thursday...

The Flood Warning continues for
  The Rock River at Como.
* Until Thursday.
* At  3:30 PM Wednesday the stage was 9.5 feet...and steady.
* Flood stage is 10.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...Rise above flood stage this evening...and continue 
  rising to 10.5 feet Thursday morning. Fall below flood stage 
  Thursday. Ice action may produce additional river level
  fluctuations from the expected forecast over the next few days. 


&&

LAT...LON 4169 9002 4163 8999 4175 8963 4183 8963
      4181 8975                       

$$
918 
WGUS83 KDVN 190254
FLSDVN


FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
854 PM CST WED JAN 18 2017


River forecasts include past precipitation and forecast rainfall for
the next 48 hours.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded roadway, turn around and find an 
alternate route. Turn around, don't drown.

&&

IAC057-ILC071-191854-
/O.CON.KDVN.FL.W.0003.000000T0000Z-000000T0000Z/
/GLDI2.2.IC.170108T0034Z.170120T0600Z.000000T0000Z.NO/
854 PM CST WED JAN 18 2017

...Flood Warning remains in effect until further notice...

The Flood Warning continues for
  The Mississippi River at Gladstone LD18.
* Until further notice.
* At 4:00 PM Wednesday the stage was 12.8 feet.
* Flood stage is 10.0 feet.
* Moderate flooding is occurring and is forecast to continue.
* Forecast...Rise to 13.5 feet Friday morning...then begin falling.

&&

LAT...LON 4086 9110 4084 9105 4091 9094 4094 9099


$$

IAC057-111-ILC067-071-191853-
/O.CON.KDVN.FL.W.0002.000000T0000Z-000000T0000Z/
/BRLI4.3.IJ.170107T1454Z.170120T0600Z.000000T0000Z.NO/
854 PM CST WED JAN 18 2017

...Flood Warning remains in effect until further notice...

The Flood Warning continues for
  The Mississippi River at Burlington.
* Until further notice.
* At 8:00 PM Wednesday the stage was 17.8 feet...and steady.
* Flood stage is 15.0 feet.
* Moderate flooding is occurring and Major flooding is forecast.
* Forecast...Rise to 18.3 feet Friday morning...then begin falling.
* Impact...At 18.0 feet...Water affects the Burlington Auditorium 
  parking lot. Water also affects Bluff Harbor Marina. Water affects
  North Shore Marina in Fort Madison. In Dallas City, water affects 
  First Street at the ball park.

&&

LAT...LON 4086 9110 4067 9118 4061 9142 4062 9108
      4084 9105                       

$$

IAC095-191853-
/O.CON.KDVN.FL.W.0005.000000T0000Z-170126T0600Z/
/MROI4.2.IC.170117T0250Z.170120T0000Z.170124T1800Z.NO/
854 PM CST WED JAN 18 2017

...Flood Warning remains in effect until Tuesday...

The Flood Warning continues for
  The Iowa River at Marengo.
* Until Tuesday.
* At 8:00 PM Wednesday the stage was 16.0 feet...and steady.
* Flood stage is 14.0 feet.
* Moderate flooding is occurring.
* Forecast...Rise to 16.3 feet Thursday morning. Fall below flood 
  stage Tuesday.
* Impact...At 16.0 feet...Water affects agricultural land along the 
  river. Water is several feet deep in places.

&&

LAT...LON 4182 9230 4176 9197 4175 9183 4182 9183
      4187 9230                       

$$

IAC115-191853-
/O.EXT.KDVN.FL.W.0010.000000T0000Z-170125T0000Z/
/CJTI4.1.ER.170118T2301Z.170120T1200Z.170123T1200Z.NO/
854 PM CST WED JAN 18 2017

...Flood Warning now in effect until Monday morning...

The Flood Warning continues for
  The Iowa River at Columbus Jct.
* Until Monday morning.
* At 8:00 PM Wednesday the stage was 18.8 feet...and falling.
* Flood stage is 19.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...Rise above flood stage this evening...and continue 
  rising to 19.9 feet Friday morning. Fall below flood stage Monday 
  morning.

&&

LAT...LON 4127 9138 4122 9130 4125 9127 4136 9138
      4133 9142                       

$$

ILC195-190324-
/O.CAN.KDVN.FL.W.0011.000000T0000Z-170121T0600Z/
/CMOI2.N.IC.000000T0000Z.000000T0000Z.000000T0000Z.NO/
854 PM CST WED JAN 18 2017

...Flood Warning is cancelled...

The Flood Warning is cancelled for
  The Rock River at Como.
* At 8:30 PM Wednesday the stage was 9.2 feet...and steady.
* Flood stage is 10.0 feet.
* No flooding is occurring...and no flooding is forecast.
* Forecast...Crest below flood stage with a stage of 9.6 feet Sunday.

&&

LAT...LON 4169 9002 4163 8999 4175 8963 4183 8963
      4181 8975                       

$$

ILC073-161-195-191853-
/O.CON.KDVN.FL.W.0004.000000T0000Z-000000T0000Z/
/JOSI2.2.IC.170111T1130Z.170119T1200Z.000000T0000Z.NO/
854 PM CST WED JAN 18 2017

...Flood Warning remains in effect until further notice...

The Flood Warning continues for
  The Rock River near Joslin.
* Until further notice.
* At 7:45 PM Wednesday the stage was 15.3 feet...and rising.
* Flood stage is 12.0 feet.
* Moderate flooding is occurring and is forecast to continue.
* Forecast...Rise to 15.7 feet Thursday morning...then begin falling.
* Impact...At  15.0 feet...Water affects residences in the Thompson 
  addition.

&&

LAT...LON 4152 9032 4148 9027 4163 8999 4169 9002


$$

ILC073-161-191853-
/O.CON.KDVN.FL.W.0008.000000T0000Z-000000T0000Z/
/MLII2.2.IC.000000T0000Z.170119T1800Z.000000T0000Z.NO/
854 PM CST WED JAN 18 2017

...Flood Warning remains in effect until further notice...

The Flood Warning continues for
  The Rock River at Moline.
* Until further notice.
* At 8:30 PM Wednesday the stage was 13.5 feet...and rising.
* Flood stage is 12.0 feet.
* Moderate flooding is occurring and is forecast to continue.
* Forecast...Rise to 13.9 feet Thursday...then begin falling.
* Impact...At 14.0 feet...Major Flood Stage. Water affects South 
  Shore Drive and North Shore Drive in Moline west of the 27th 
  Street bridge. Water limits access to homes on South Shore Drive 
  east of the I-74 bridge. Water also affects portions of 60th 
  Street south of John Deere Road.

&&

LAT...LON 4148 9061 4145 9064 4144 9043 4148 9027
      4152 9032                       

$$

Nichols

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Jan 18, 5:15 AM CST, 4 hours 35 minutes earlier.

Area forecast discussion, Jan 18, 5:15 AM CST, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
515 AM CST Wed Jan 18 2017

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 302 AM CST Wed Jan 18 2017

A large blanket of stratus covers the Midwest, with clearing
beginning from Minneapolis to Topeka. The stratus is lifting
northeast, and shows some signs of subsidence with a few holes in
the flow over southern Iowa and Missouri. Temperatures are going no
where, as we are still holding in the lower to mid 30s.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 302 AM CST Wed Jan 18 2017

The clearing of stratus will be the main challenge today. Models
move it out quickly, but that seems unlikely given the time of year,
the inversion developing, and the current stratus deck expanse.  The
flow increasing from the southwest at the surface has helped mix out
the low level RH some, and we are seeing both visibilities increase
and ceilings lift some. Thus, we will hold onto stratus through mid
morning, and show a decrease through the early afternoon. With this
cloudier than models forecast, I've gone a few degrees under
guidance for highs. As with all stratus waa days, this could bust
both ways, so this is seen as a least error forecast. Highs in the
lower 40s north to upper 40s southwest are forecast. Should clearing
occur quickly this morning, we could reach the lower 50s south.

Tonight, initial clear skies should allow for lows to drop the upper
20s northeast to lower 30s southwest. Clouds should arrive at mid
and upper levels again by late evening.

ERVIN

.LONG TERM...(Thursday through Tuesday)
ISSUED AT 302 AM CST Wed Jan 18 2017

Long forecast warm up with spring like temperatures is still on
track for the extended.  Temperatures are still forecast to be 10 to
20 degrees above normal through the long term.  Sporadic chances for
precip will be possible through the extended.  With the exception of
the end of the long term period, thermal profiles are warm enough
for all rain across the area.

Thursday, upper level low that is slowly lumbering across the
central United States will lead to S flow at H5.  This will help to
usher in warmer air.  With the low in the area, skies will be mostly
cloudy and could impact overall warming.  Half of the guidance
brings in QPF on Thursday as the vort max rotates north through the
area. The best chance for rain will be later during the day and
through the overnight into Friday morning. Temperatures on Thursday
and Friday could be slightly over done due to cloud cover and
potential precip. Late Friday, the wave finally moves through the
area.

Active flow into next week brings numerous chances for precip.  A
system and associated surface low will track west of the CWA on
Saturday. At this time overall QPF looks to be low. Another
shortwave is forecast through the area on Monday and will quickly
move out of the area leading to another chance of rain.  Midweek
next week, the GFS and ECMWF brings a H5 low over the area, while
the GEM advertises a ridge across the area.   Overall confidence in
the system next week is low and is expected to change.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
ISSUED AT 511 AM CST Wed Jan 18 2017

Very low stratus continues to stream northeast from Missouri, with
a short term clear area working through southeast Iowa as of 11Z
today. The main question is visibility, as the stratus will sweep
back into the area around 12Z. Missouri visibilities are very low,
around 1/4 mile, with sunrise arriving soon, and light wind flow
from that direction, it appears we should not see low visibilties
over eastern Iowa/northwest Illinois. Thus, a slow clearing trend
later this morning should result in VFR weather finally returning
to the region after several IFR days.

&&

.HYDROLOGY...
Issued at 302 AM CST Wed Jan 18 2017

With unseasonable January rainfall amounts and subsequent run-off,
combined with ongoing ice action, flood warnings have been issued
for some forecast points on the Rock River. Joslin was adjusted
upward to moderate flood stage, with some historical events with
similar precip/ice during this time of year suggesting very quick
rises up close to major flood stage possible over the next few days.
Moline on the Rock may be getting, or eventually will get some input
from the ice jammed up waters of the lower Green River.

On the Mississippi, latest river stages show both sites in flood
rising.  The runoff from yesterdays rain event along with the ice
jam will likely lead to continued rises on the Mississippi.  Once
the ice jam frees, expect the levels in the river to drop noticeably.

Recent rainfall/run-off combined with ice action also producing
rises near or to flood stage at some sites on the Iowa and English
River in Iowa. A few other Iowa rivers approaching action stage.
And a localized areal flood warning ongoing west of the official
forecast point of Geneseo IL on the Green River for a reported ice
jam producing flooding.  A flash flood watch has been issued for
Henry County, in case there is a breach in the levee near Colona.
The rivers will have to be watched area-wide for more ice action and
jams possibly producing additional flooding during the upcoming week
of unseasonably mild weather.
..12/Gibbs..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...Flash Flood Watch until 9 AM CST this morning for Henry IL.

MO...NONE.
&&

SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...Gibbs
AVIATION...Ervin
HYDROLOGY...Gibbs
Hazardous weather outlook, Jan 18, 3:50 AM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
350 AM CST WED JAN 18 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-191000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
350 AM CST WED JAN 18 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE
LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 1:20 PM CSTAreal Flood WarningDVNHenry27 hr

Nearby

River Flood Warnings in Illinois, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.